Alert archive / Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 6, 2016, 4:25 PM EDT for City of Buena Vista, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2016, 4:25 PM EDT (20:25 UTC)
- Expired
- Aug 6, 2016, 5:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
County City of Buena Vista, VA
The radar
The Roanoke radar (KFCX), 126 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098
WWUS81 KRNK 062025
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT AUG 6 2016
VAZ024-062130-
ROCKBRIDGE-
425 PM EDT SAT AUG 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ROCKBRIDGE AND THE CITY OF BUENA VISTA...
AT 423 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BELLS VALLEY TO STUARTS DRAFT.
MOVEMENT WAS SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BUENA VISTA...
ROCKBRIDGE BATHS...
VESUVIUS...
BELLS VALLEY...
AND FAIRFIELD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3806 7944 3792 7919 3788 7915 3786 7915
3780 7917 3779 7920 3781 7923 3779 7927
3775 7930 3769 7932 3767 7934 3767 7937
3806 7951
TIME...MOT...LOC 2023Z 302DEG 15KT 3801 7945 3804 7904
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:01 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 6, 4:01 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 401 PM EDT Sat Aug 6 2016 .SYNOPSIS... A cold front extends from eastern Pennsylvania to central Kentucky. This front will drift south tonight, stalling over, or just to the south of the region on Sunday. && .NEAR TERM /THROUGH SUNDAY/... As of 400 PM EDT Saturday... Summertime upper level ridge covers the southern one half of the CONUS with a compact 500 mb trough near the Pacific NW coast and broad cyclonic flow over the Great Lakes and into New England. Weak surface cold front was stretched from New England, southwest through the lower Ohio Valley along the southern periphery of the faster westerly flow aloft associated with the broad cyclone to the north. Little in the way of dynamic support was associated with the weak front with the exception for the New England portion of front where an embedded perturbation aloft will provide enhanced lift. Southern part of the front has been relying mainly on daytime heating and thermodynamic support to drive deep convection closer to the frontal boundary. For our forecast area, the surface front will be approaching from the north, coverage of showers and thunderstorms increasing as the evening progresses. MLCAPE close to 2000 j/kg and DCAPE values of 700 to 1000 will likely drive some strong thunderstorms through at least sunset. Cloud layer mean wind forecast is from 300 deg at 15 to 20 mph...so the added DCAPE would likely result is some respectable thunderstorm outflow surface gusts of double those wind values. An isolated pulse severe storm can't be ruled out, but with lack of upper level dynamic support, there does not appear to be an organized threat. Models gradually bring front through southern WV/VA during the overnight...winds becoming northerly on the back side of the front. Convergence along the front will likely result in lingering convection across the southern forecast area through the overnight but diminishing in intensity with time. Clouds will also linger, temperatures remaining mild, although some infiltration of dryer air north of Interstate 64 may allow for cooler readings farther north. On Sunday, the surface front is progged to stall, along or just south of the VA/NC border. Some drier air will push into northern portions of the forecast area, but will have trouble making inroads into this subtropical airmass. Scattered showers and thunderstorms will once again develop along the frontal zone Sunday afternoon, although expectation is for the greatest coverage to be across our southern CWA as opposed to the north. Temperatures will be more subdued (highs 70s mountains to lower 80s piedmont) per cloud cover which will likely be pretty extensive across the southern Appalachians along the frontal zone. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 330 PM EDT Saturday... A shallow upper trof over the northeast US will give way to building heights as a ridge amplifies over the eastern third of the country. This will allow surface high pressure over the Great Lakes to more eastward and briefly wedge down the east side of the Appalachians into the first part of next week. This will also act to squeeze the lingering frontal boundary over the region, and pieces of energy and some moisture from a tropical circulation along the Gulf Coast become entrained in the synoptic circulation over our region. This is trending guidance in a wetter direction and will bring an enhanced chance for showers/storms to our forecast for Sunday night through Monday, but expect developing southeasterly flow to create some downsloping conditions far west so will trim POPs accordingly. As the surface high continues to slide eastward on Tuesday the flow will become more southeasterly and should help confine the better for precipitation more to the southern Blue Ridge. The airmass will remain very moist through the period and there may be potential for some hydro issues due to locally excessive rainfall mainly Sunday night into Monday. With wedgelike conditions expect high temperatures to generally be well below normal. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 330 PM EDT Saturday... A broad, flat upper level ridge will be in place through the middle of next week with a surface Bermuda high established off the coast. This will keep a southerly flow of warm and moisture air coming into the region. Overall synoptic forcing is weak but diurnal heating in the unstable warm and moist airmass will help showers/storms bubble up especially from the Blue Ridge westward. By the end of the week a shallow trof will be moving through the Great Lakes region as a weak surface boundary pushes in our direction from the northwest. Energy and some additional moisture from a remnant tropical circulation also looks to get absorbed into the synoptic flow as it shifts to a more southwesterly direction ahead of the trof. This will enhance our precipitation chances and aerial coverage of showers/storms as we head into the weekend. Expect seasonally warm temperatures through the period. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 200 PM EDT Saturday... Surface front extends from central PA to northern KY. Scattered to numerous showers are expected along the front as it moves into WV/VA this afternoon and evening. Embedded thunderstorms are also possible with isold surface gusts of 30-40 mph. The general wind flow ahead of the front is out of the west, with northerly winds on the back side of the front. A wind shift is expected from west to the north as the front moves across the forecast area tonight. Conditions will primarily be VFR this afternoon, then trend lower as frontal showers move through during the evening. Loss of daytime heating will bring an end to the shower threat after midnight, but but do expect patchy fog and stratus to develop. It is unclear at this time as to how much sub-VFR sort of weather conditions will linger on Sunday. This will depend on how much dry air can infiltrate from the north. Model consensus is for the front to stall over the Carolinas with the low level flow becoming easterly later Sunday into Monday. If this turns out to be the case, then clouds will linger with the potential for MVFR or even IFR conditions due to cigs as we transition into the first part of the week. Proximity of the front will also determine precipitation coverage...with greatest coverage of showers expected over the Carolinas and southern Appalachians Sunday into Monday. Extended aviation discussion... An unsettled week is expected with southeast wind flow resulting in low clouds and occasional showers through Thursday. MVFR cigs will likely persist through Thursday with potential for IFR conditions at night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...MBS LONG TERM...MBS AVIATION...PM
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 407 AM EDT SAT AUG 6 2016 NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-070815- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 407 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ032>034-043>047-058-059-070815- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- 407 AM EDT SAT AUG 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING TORRENTIAL DOWNPOURS AND COULD LEAD TO LOCALIZED FLOODING. IN ADDITION...A FEW STORMS COULD BECOME SEVERE WITH ISOLATED DAMAGING WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 6, 4:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT AUG 6 2016
VAZ024-062130-
ROCKBRIDGE-
425 PM EDT SAT AUG 6 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
ROCKBRIDGE AND THE CITY OF BUENA VISTA...
AT 423 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BELLS VALLEY TO STUARTS DRAFT.
MOVEMENT WAS SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN BE EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BUENA VISTA...
ROCKBRIDGE BATHS...
VESUVIUS...
BELLS VALLEY...
AND FAIRFIELD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3806 7944 3792 7919 3788 7915 3786 7915
3780 7917 3779 7920 3781 7923 3779 7927
3775 7930 3769 7932 3767 7934 3767 7937
3806 7951
TIME...MOT...LOC 2023Z 302DEG 15KT 3801 7945 3804 7904
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:46 PM EDT | Special Weather Statement | RNK | Franklin | 59 min |
| Aug 5, 10:01 PM EDT | Areal Flood Advisory | RNK | Franklin | 4 hr |
| Aug 6, 5:15 PM EDT | Special Weather Statement | RNK | Buckingham | 45 min |
| Aug 6, 5:34 PM EDT | Special Weather Statement | RNK | Amherst, City of Buena Vista | 56 min |
| Aug 6, 6:07 PM EDT | Special Weather Statement | RNK | Amherst, Buckingham | 53 min |
| Aug 6, 7:12 PM EDT | Special Weather Statement | RNK | Appomattox | 63 min |
| Aug 6, 7:17 PM EDT | Special Weather Statement | RNK | Campbell | 43 min |
| Aug 6, 7:33 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell | 57 min |
| Aug 6, 5:04 PM EDT | Special Weather Statement | RNK | Yadkin | 41 min |
Nearby
Special Weather Statements in Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.